Nebraska, 2011

Hail in Nebraska, June 26, 2011

June 26, 2011 · NWS CYS · 1 event in 1 county or zone

Thunderstorms moved out of South Dakota and produced a rare morning severe weather event in the northern panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms moved out of South Dakota and produced a rare morning severe weather event in the northern panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 2:33 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 2:33 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
333 AM MDT SUN JUN 26 2011

.SHORT TERM...TODAY THROUGH TUESDAY
MOSTLY CLEAR SKIES ACROSS SOUTHEAST WYOMING AND THE SOUTHWEST
PANHANDLE OF NEBRASKA EARLY THIS MORNING. SEVERE WEATHER HAS
PUSHED NORTHEAST OF THE FORECAST AREA OVERNIGHT...BUT IS EXPECTED
TO RETURN TO THE REGION THIS SUNDAY AFTERNOON AND EVENING AS A
VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED JET STREAK PUSHES
EASTWARD ACROSS MONTANA AND WYOMING. WITH GOOD UPPER LEVEL
DYNAMICS...A FRONTAL BOUNDARY IN THE AREA...AND AMPLE MOISTURE AND
INSTABILITY...EXPECT A HIGHER CHANCE FOR SEVERE TSTORMS THIS
AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED WITH SEVERE TSTORMS AND CAN NOT RULE OUT A FEW TORNADOES
AS WELL. THE BEST CHANCE FOR STRONG TO SEVERE TSTORMS APPEAR TO BE
NORTH OF I80...ESPECIALLY NORTHEAST OF A LINE FROM DOUGLAS TO
SIDNEY NEBRASKA WHERE THE BEST BL FORCING AND SHEAR WILL BE. THE
COLD FRONT WILL NUDGE SOUTHWARD THROUGH THE DAY WITH SLIGHTLY
COOLER TEMPS ACROSS EAST CENTRAL WYOMING. TEMPS WILL REMAIN 5 TO
10 DEGREES ABOVE NORMAL NEAR THE COLORADO BORDER WHERE CHANCES FOR
SHOWERS AND TSTORMS WILL BE MINIMAL INTO THIS EVENING.

FOR EARLY THIS WEEK...COLD FRONT WILL PUSH SOUTHEAST ACROSS THE
GREAT PLAINS AND WEAKEN WITH TEMPS LOWERING INTO THE 70S FOR HIGHS
ON MONDAY AND LOW TEMPS MONDAY MORNING IN THE 40S TO LOW 50S.
WINDS WILL SHIFT INTO THE EAST WITH UPSLOPE WINDS AND CONVERGENCE
ALONG THE LARAMIE RANGE. KEPT TSTORMS TO THE FORECAST ALONG AND
EAST OF THE LARAMIE RANGE WITH MODELS SHOWING ENOUGH LOW LEVEL
INSTABILITY AND MOISTURE PRESENT. SOUNDINGS SHOW A STRONG CAP
INVERSION AROUND 700 MB...ESPECIALLY ACROSS WESTERN NEBRASKA SO
WILL NOT INCREASE POP TOO HIGH AT THIS TIME. SEVERE WEATHER IS NOT
EXPECTED ON MONDAY AND SHOULD REMAIN SOUTH IN COLORADO...BUT A FEW
STRONG TSTORMS ARE POSSIBLE. MODELS THEN SHOW THE UPPER LEVEL
RIDGE INTENSIFYING AND BUILDING NORTHWARD ALONG THE ROCKIES AND
HIGH PLAINS. TEMPERATURES WILL BE 10 TO 15 DEGS WARMER ON TUESDAY
COMPARED TO MONDAY WITH HIGHS WELL INTO THE 80S AND EVEN LOW TO
MID 90S EXPECTED OVER THE LOWER ELEVATIONS OF THE NORTH PLATTE
RIVER VALLEY. MODELS STILL SHOW SOME LOW LEVEL INSTABILITY AND
LINGERING MOISTURE EAST OF THE LARAMIE RANGE TUESDAY AFTERNOON...SO
KEPT A SLIGHT CHANCE OF TSTORMS IN THE FORECAST. HOWEVER THREAT OF
DEEP CONVECTION IS MINIMAL DUE TO STRONG SUBSIDENCE ALOFT
ASSOCIATED WITH THE UPPER LEVEL RIDGE OVER THE FORECAST AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE 00Z NUMERICAL MODEL GUIDANCE PORTRAYS LITTLE OVERALL CHANGE FROM
THE PREVIOUS RUNS. THEREFORE...HAVE KEPT GOOD CONTINUITY BETWEEN THE
GRIDS FROM THE PREVIOUS FORECAST...WITH DEFERENCE TOWARD A MODEL
CONSENSUS.

THE MAIN FEATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL BE THE
UPPER LEVEL RIDGE OVER THE SOUTH CENTRAL CONUS AND UPPER LOW/TROUGH
MOVING FROM THE CALIFORNIA COAST INTO THE ROCKIES. SUBSTANTIAL
HEIGHT RISES ALOFT WITH THE BUILDING RIDGE DURING THE MIDDLE OF THE
WEEK WILL RESULT IN VERY WARM DAYTIME TEMPERATURES WITH 80S AND
90S LOWER ELEVATIONS AND 60S AND 70S FOR THE MOUNTAINS. LOW TEMPERATURES
WILL REMAIN MILD WITH 40S FOR THE MOUNTAINS...50S AND 60S ELSEWHERE.
WEDNESDAY WILL BE DRY FOR THE MOST PART. A FEW ISOLATED TSTORMS WILL
BE POSSIBLE WEST OF A DOUGLAS TO SARATOGA LINE WEDNESDAY NIGHT AS
A WEAK SHORT WAVE MOVES NORTHEAST ACROSS WEST/CENTRAL WYOMING. TSTORM
CHANCES INCREASE TO AROUND 20 PERCENT FOR AREAS WEST OF A CHADRON
TO CENTENNIAL LINE THURSDAY WITH THE PASSAGE OF SHORT WAVE TROUGH
AND PACIFIC FRONT ACROSS WYOMING. IT WILL REMAIN QUITE WARM EAST OF
THE LARAMIE RANGE THURSDAY...WHILE AREAS WEST OF THE RANGE WILL BE
10-15 DEGREES COOLER IN THE WAKE OF THE FRONTAL PASSAGE. ISOLATED
TSTORMS WILL LINGER THURSDAY NIGHT NORTH OF A DOUGLAS TO ALLIANCE
LINE WITH THE DEPARTURE OF THE UPPER TROUGH. FRIDAY WILL BE COOLER
AND DRIER REGION-WIDE WITH ZONAL FLOW ALOFT. SATURDAY WILL FEATURE
WARMER TEMPERATURES AS THE UPPER RIDGE BUILDS NORTHWARD FROM THE FOUR
CORNERS REGION.

&&

.AVIATION...12Z TAF ISSUANCE
TSTORMS HAVE EXITED THE NORTHERN PANHANDLE. WITH LIGHT EAST TO SOUTHEAST
WIND FLOW AND BOUNDARY LAYER MOISTURE IN PLACE...MAY SEE A BRIEF PERIOD
OF MVFR IN LOW CLOUDS AND PATCHY FOG OVER PARTS OF THE PANHANDLE TOWARD
SUNRISE. OTHERWISE...VFR WILL PREVAIL TODAY. THE EXCEPTION MAY BE IN
AND NEAR SCATTERED AFTERNOON AND EVENING TSTORMS WHERE BRIEF MVFR
CIGS/VSBYS COULD OCCUR. THE BEST CHANCES FOR TSTORMS WILL BE NORTH
OF A LINE FROM KRWL TO KSNY FROM 20Z THROUGH 04Z. WINDS WILL BECOME
SOUTHWESTERLY THIS MORNING AND INCREASE IN SPEED...WITH OCCASIONAL
GUSTS OF 20 TO 30 KT POSSIBLE. WINDS WILL BE VARIABLE AND STRONGER
INVOF TSTORMS.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH THE MIDDLE OF
THE WEEK DUE TO RECENT HEAVY RAINFALL AND HIGH FUEL MOISTURE.
WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE TODAY WITH
ADDITIONAL WETTING RAINS POSSIBLE ACROSS MOST OF THE AREA. TSTORM
ACTIVITY WILL BECOME MORE ISOLATED EARLY IN THE WEEK AS SOME
DRIER AIR PUSHES INTO THE AREA. MUCH WARMER TEMPERATURES ARE
EXPECTED WITH HUMIDITIES TRENDING LOWER ESPECIALLY WEST OF THE
LARAMIE RANGE AS AN UPPER LEVEL HIGH BUILDS OVER THE ROCKIES AND
HIGH PLAINS.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR...HENRY AND
MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER
NEAR LARAMIE. RIVER LEVELS WILL REMAIN STEADY OR EVEN START TO
FALL THIS WEEK ACROSS THE LOWER NORTH PLATTE RIVER. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS SUNDAY AFTERNOON
WITH PRECIPITATION TOTALS UP TO ONE HALF INCH MAINLY NORTH OF
I-80. AFTER A BRIEF COOL DOWN MONDAY...VERY WARM TEMPERATURES ARE
FORECAST DURING THE WEEK WHICH WILL RESULT IN GREATER MOUNTAIN
SNOW MELT. HOWEVER...WITH THE AREAL SNOW PACK IN THE MOUNTAINS IS NOT
AS LARGE AS LAST MONTH...DO NOT ANTICIPATE ANY SIGNIFICANT RISES
IN AREA RIVERS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...TJT
LONG TERM/AVIATION...MAJ
Hazardous weather outlook, Jun 26, 3:55 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
455 AM MDT SUN JUN 26 2011

NEZ054-WYZ103>106-109>119-271200-
KIMBALL-NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
455 AM MDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY BE STRONG WITH SMALL HAIL...
WIND GUSTS TO 40 MPH AND BRIEF MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY
AND THURSDAY. VERY WARM TEMPERATURES TUESDAY THROUGH THURSDAY
WILL INCREASE THE MOUNTAIN SNOW MELT. MINOR TO MODERATE FLOODING
ALONG THE LARAMIE AND THE UPPER NORTH PLATTE RIVERS WILL CONTINUE
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-055-095-096-WYZ101-102-107-108-271200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-
455 AM MDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...WIND
GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY.

MINOR TO MODERATE FLOODING ALONG THE LOWER NORTH PLATTE RIVER WILL
CONTINUE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Jun 26, 7:57 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MDT SUN JUN 26 2011

NEZ002-261600-
DAWES NE-
857 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAWES COUNTY UNTIL 1000 AM MDT...

AT 854 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF CHADRON TO 7 MILES SOUTHEAST OF WHITNEY LAKE...AND MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
CHADRON THROUGH 945 AM MDT.
CHADRON ST PARK AROUND 915 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 26, 8:10 AM MST to 8:13 AM MST
Where
Dawes County, Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.000

Reports of broken windows were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304399.